Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Pittsburgh, PA

June 20, 2018Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2018, 8:16 PM EDT for Westmoreland County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2018, 8:16 PM EDT (00:16 UTC)
Expired
Jun 21, 2018, 12:15 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:15 PM EDTFLASH FLOODLigonier, PANUMEROUS WATER RESCUES IN PROGRESS IN LIGONIER TWP.
Jun 20, 9:20 PM EDTFLASH FLOODLigonier, PALIGONIER GIANT EAGLE IS SURROUNDED BY WATER AND INTERSECTIONS ON ROUTE 30 ARE CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS51 KPBZ 210016
FFWPBZ
PAC129-210415-
/O.NEW.KPBZ.FF.W.0029.180621T0016Z-180621T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
816 PM EDT WED JUN 20 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Westmoreland County in southwestern Pennsylvania...

* Until 1215 AM EDT.

* At 814 PM EDT, radar indicated more rain moving over the warned 
  area. 

  FLASH FLOODING...     Expected.

  ADDITIONAL RAINFALL...1/2 to 1.5 inch.

* Some locations that may experience flooding include...
  Greensburg...                     Jeannette...
  Latrobe...                        Murrysville...
  Monessen...                       Donora...
  Mount Pleasant...                 Scottdale...
  Irwin...                          McChesneytown-Loyalhanna...
  Manor...                          Trafford...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 41 and 57.
  Pennsylvania Turnpike between mile markers 59 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night, when it is harder to recognize the
dangers of flooding.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4013 7917 4009 7925 4004 7929 4004 7934
      4007 7936 4014 7948 4010 7958 4008 7959
      4008 7964 4013 7975 4013 7989 4016 7988
      4017 7985 4020 7986 4023 7979 4024 7981
      4029 7978 4037 7977 4042 7971 4035 7901

$$
2 follow-up statements
940 
WGUS71 KPBZ 210157
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
957 PM EDT WED JUN 20 2018

PAC129-210415-
/O.CON.KPBZ.FF.W.0029.000000T0000Z-180621T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
957 PM EDT WED JUN 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
WESTMORELAND COUNTY...

At 956 PM EDT, radar indicated that rainfall rates are 
diminishing in the warned area. 

FLASH FLOODING...     Occurring.

ADDITIONAL RAINFALL... 1/4 to 1/2 inch.

Some locations that may experience flooding include...
Greensburg...                     Jeannette...
Latrobe...                        Murrysville...
Monessen...                       Donora...
Mount Pleasant...                 Scottdale...
Irwin...                          McChesneytown-Loyalhanna...
Manor...                          Trafford...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 41 and 57.
  Pennsylvania Turnpike between mile markers 59 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4013 7917 4009 7925 4004 7929 4004 7934
      4007 7936 4014 7948 4010 7958 4008 7959
      4008 7964 4013 7975 4013 7989 4016 7988
      4017 7985 4020 7986 4023 7979 4024 7981
      4029 7978 4037 7977 4042 7971 4035 7901

$$
744 
WGUS71 KPBZ 210412
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1212 AM EDT THU JUN 21 2018

PAC129-210421-
/O.EXP.KPBZ.FF.W.0029.000000T0000Z-180621T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
1212 AM EDT THU JUN 21 2018

...THE FLASH FLOOD WARNING FOR WESTMORELAND COUNTY WILL EXPIRE AT
1215 AM EDT...

The Flash Flood Warning has been replaced by a Flood Warning, which 
is in effect until 3 AM. 

LAT...LON 4013 7917 4009 7925 4004 7929 4004 7934
      4007 7936 4014 7948 4010 7958 4008 7959
      4008 7964 4013 7975 4013 7989 4016 7988
      4017 7985 4020 7986 4023 7979 4024 7981
      4029 7978 4037 7977 4042 7971 4035 7901

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:54 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 20, 6:54 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
654 PM EDT Wed Jun 20 2018

.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.

&&

.NEAR TERM /THROUGH THURSDAY/...
Shower and thunderstorm chances will continue until the
departure of an upper level shortwave tonight. Boundary remains
situated across the region, and actually bisects Allegheny
county as of this update. Steering level flow parallel to this
boundary, the aforementioned shortwave, and focused convergence
as a result of the front has supported training storms in
several counties in SW PA. Expect this threat to diminish over
the next few hours as the boundary shifts to the south and we
lose instability. Current timing of flash flood watch seems
appropriate, so no changes were made to headlines. Biggest
adjustments were made to PoPs and temperatures.

Lingering cloud cover with the boundary in the vicinity of the
upper Ohio Valley will likely hold temperatures up a few
degrees overnight.

Brief period of shortwave ridging should keep the bulk of
Thursday dry, before the boundary once against starts to move
northward in advance of approaching low pressure. Stayed near
seasonal averages for highs.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Precipitation chances will increase Thursday night and Friday
as a warm front approaches the region ahead of a deepening
midwest trough. Cloud cover may limit heating a bit more on Fri,
with temps in the 70s slightly below seasonal average. Surface
based convection looks unlikely based off model soundings but
kept a slight chance mention for storms as there looks to be
some elevated instability.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.

A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Occasional restrictions in showers and storms will continue to
impact the terminals over the next several hours. MVFR with
brief IFR visibility is possible where any thunderstorm crosses
an airfield. Additional restrictions are possible overnight
where low level moisture remains with a mix of IFR and MVFR
fog/ceilings. Gradual improvement is expected into Thursday
morning as drier air moves in from the north.

Light nne winds will establish Thursday morning.

OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
     031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
     012-021-509>512.

&&
Hazardous weather outlook, Jun 20, 11:31 AM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1131 AM EDT Wed Jun 20 2018

OHZ039>041-048-057-058-068-211545-
Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rainfall is expected this afternoon along a slow-
moving front and could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013-015-016-211545-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545-
Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana-
Hancock-Western Tucker-Eastern Tucker-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for east central Ohio, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon along a slow-moving front.
Some storms could produce flash flooding and gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545-
Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1131 AM EDT Wed Jun 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected this afternoon along a slow-moving front.
Some storms could produce flash flooding and gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 20, 5:46 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      2 E IMPERIAL-ENLOW      40.45N 80.21W
06/20/2018                   ALLEGHENY          PA   911 CALL CENTER

            BOTTOM OF MAHONEY RD IS COMPLETELY CLOSED
            NEAR CLIFF MINE RD DUE TO FLOODING.

&&
Local storm report, Jun 20, 5:50 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      UNIONTOWN               39.90N 79.73W
06/20/2018                   FAYETTE            PA   911 CALL CENTER

            SEVERAL ROADS FLOODED AND CLOSED.

&&
Local storm report, Jun 20, 5:58 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      LATROBE                 40.31N 79.39W
06/20/2018                   WESTMORELAND       PA   911 CALL CENTER

            A NUMBER OF ROADS IN THE CITY OF LATROBE ARE
            FLOODED; WATER ENTERING INTO THE BASEMENTS
            OF SOME HOMES.

&&
Local storm report, Jun 20, 6:01 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      DERRY                   40.34N 79.30W
06/20/2018                   WESTMORELAND       PA   911 CALL CENTER

            A NUMBER OF ROADS FLOODED; WATER ENTERING
            THE BASEMENTS OF SOME HOMES.

&&
Local storm report, Jun 20, 6:16 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 ENE NEW SALEM-BUFFING 39.94N 79.79W
06/20/2018                   FAYETTE            PA   911 CALL CENTER

            A NUMBER OF FLOODED ROADWAYS AND WATER IS
            ENTERING BASEMENTS OF SOME HOMES.

&&
Local storm report, Jun 20, 7:47 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 S MOUNT PLEASANT      40.12N 80.81W
06/20/2018                   BELMONT            OH   EMERGENCY MNGR

            ROOF RIPPED OFF A BARN ALONG HWY 250.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:07 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 20, 10:58 PM EDTAreal Flood AdvisoryPBZIndiana3 hr
Jun 21, 12:10 AM EDTAreal Flood WarningPBZWestmoreland6 hr
Jun 21, 4:00 AM EDTAreal Flood WarningPBZIndiana3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.